Georgia, 2013

Flash Flooding and Damaging Winds in Georgia, July 10 to 11, 2013

July 10 to 11, 2013 · NWS FFC · 10 events in 9 counties and zones

The strong upper high remained over the Plains and desert Southwest, with a weak upper low across the Bahamas and an upper trough over Canada. A weak surface front was in place as well, stretching from the Great Lakes to the mid-Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The strong upper high remained over the Plains and desert Southwest, with a weak upper low across the Bahamas and an upper trough over Canada. A weak surface front was in place as well, stretching from the Great Lakes to the mid-Mississippi Valley. A shortwave in the flow pushed southeast during the day, pushing the upper high to the west and the front to the south. Once again, with ample moisture in place, showers and thunderstorms developed in the afternoon, lingering into the overnight hours. Several thunderstorms produced flash flooding, and several became severe with trees blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 10, 6:37 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 10, 6:37 AM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
737 AM EDT WED JUL 10 2013

.PREV DISCUSSION... /ISSUED 357 AM EDT WED JUL 10 2013/

SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
SYNOPTIC GUIDANCE CONTINUES IN VERY GOOD AGREEMENT THROUGH THE SHORT
TERM. STRONG UPPER HIGH OVER THE PLAINS AND DESERT SOUTHWEST
CONTINUES TO RIDGE INTO THE SOUTHEAST...UPPER LOW CONTINUES TO MOVE
WEST OVER THE BAHAMAS AND STRAITS OF FLORIDA...AND UPPER TROUGH IN
SOUTHERN CANADA/GREAT LAKES CONTINUES TO DIG SOUTH. SURFACE FRONT
STRETCHED FROM THE GREAT LAKES BACK TOWARD THE MID-MISSISSIPPI
VALLEY THIS MORNING. SHORTWAVE EMBEDDED IN THE WEAKNESS ALOFT
STRETCHED FROM THE GREAT LAKES DOWN TOWARD THE UPPER TENNESSEE
VALLEY ON THE 00Z UA ANALYSES...ESPECIALLY EVIDENT AT 500 AND 700MB.
AS THAT SHORTWAVE PUSHES EAST AND DIGS...THE UPPER HIGH WILL RETREAT
SOMEWHAT. AS THE GREAT LAKES TROUGH CONTINUES TO DIG AND THE ENTIRE
WAVETRAIN INCREASES IN AMPLITUDE...THE FRONT WILL PUSH SOUTH...
ENTERING NORTH GEORGIA THURSDAY MORNING AND PUSHING ACROSS THE STATE
DURING THE DAY...BUT PROGGED TO SLOW DOWN LATE IN THE DAY AND MAKE
LITTLE PROGRESS ANY FARTHER SOUTH INTO THE EXTENDED.

AMPLE MOISTURE /SURFACE DEWPOINTS PROGGED IN THE MID-70S ACROSS SOME
OF THE AREA THIS AFTERNOON/ WILL CONTINUE WITH MODERATE TO HIGH
CAPES IN PLACE. CONVECTION ONGOING AT AFD TIME IS PROGGED BY HIRES
MODELS TO CONTINUE MAINLY ACROSS EASTERN ZONES THROUGH THE
MORNING...MOVING SOUTH AND GRADUALLY DYING OUT DURING THE LATE
MORNING HOURS...BUT AT THE SAME TIME SCATTERED TO WIDESPREAD
CONVECTION DEVELOPS AS A RESULT OF SHORTWAVE FORCING ALOFT AND
CONVECTIVE INSTABILITY. HAVE GONE LIKELY POPS ACROSS MOST OF NORTH
GEORGIA FOR THIS AFTERNOON. KEPT CHANCE POPS IN OVERNIGHT AS AMPLE
MOISTURE AND SURFACE INSTABILITY CONTINUE WITH WEAKNESS ALOFT AND
APPROACHING FRONT. HIRES MODELS DO MOSTLY INDICATE THAT THERE COULD
BE A BREAK AROUND 12Z THURSDAY BUT THAT REMAINS TO BE SEEN. IN ANY
CASE...EXPECT MORE WIDESPREAD CONVECTION TO MOVE IN LATE THURSDAY
MORNING INTO THURSDAY AFTERNOON WITH THE FRONT. THERE IS PROBABLY
ENOUGH SUPPORT TO GO CATEGORICAL BUT STILL A LITTLE UNSURE ON TIMING
OF BEST POPS...SO KEPT THEM LIKELY AT BEST FOR NOW.

ALL THAT SAID...WITH THE ADDITION OF WEAK SHEAR FROM THE UPPER
SYSTEM...LIFT AND SUPPORT FROM THE FRONT...PLUS CONVECTIVE
INSTABILITY...EXPECT THAT NOT ONLY WILL COVERAGE INCREASE ON
THURSDAY BUT INTENSITY AS WELL. CANNOT RULE OUT STRONG TO ISOLATED
SEVERE STORMS WITH DAMAGING WINDS AND POSSIBLY LARGE HAIL. OF
COURSE...WITH THE SATURATED SOILS IT WILL NOT TAKE 50KT WINDS TO GET
TREES TO COME DOWN. THIS POINT CANNOT BE EMPHASIZED ENOUGH...AND
RESIDENTS SHOULD BE PREPARED FOR DOWNED TREES EVEN IN TECHNICALLY
SUB-SEVERE STORMS. THE MAIN THREAT...HOWEVER...THROUGH THE SHORT
TERM IS THE CONTINUED HEAVY RAIN. SEE HYDROLOGY SECTION BELOW.

TEMPS REMAIN AT TO JUST SLIGHTLY BELOW NORMAL. BIAS-CORRECTED BLEND
WORKED YESTERDAY AND SINCE TEMPS ARE CERTAINLY NOT THE MAIN CONCERN
THROUGH THE SHORT TERM...USED THE SAME BLEND FOR THIS FORECAST.

TDP

LONG TERM /FRIDAY THROUGH TUESDAY/...
STALLED FRONTAL BOUNDARY STILL SITUATED ACROSS CENTRAL/SOUTH
PORTIONS OF THE CWFA ON FRIDAY. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE BOUNDARY...ESPECIALLY
DURING PEAK HEATING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL THAT COULD LEAD TO LOCALIZED FLOODING OF ALREADY
SATURATED SOILS. MODELS HAVE THE FRONT BECOMING NEARLY DIFFUSE
ACROSS SOUTH CENTRAL GA ON SATURDAY...BUT THE BOUNDARY COULD STILL
PROVIDE SOME FOCUS FOR CONVECTIVE ACTIVITY MAINLY ACROSS THE
SOUTHERN ZONES.

FORECAST FOR THE LATE WEEKEND INTO EARLY NEXT WEEK WILL DEPEND
HEAVILY UPON THE TRACK OF CHANTAL. THE EXACT MOVEMENT OF CHANTAL
WILL BE INFLUENCED BY THE WEAK FRONTAL BOUNDARY AND RIDGING BUILDING
IN ALONG THE SPINE OF THE APPALACHIANS. ALL INTERESTS IN GA SHOULD
MONITOR THE FORECAST FOR T.S. CHANTAL OVER THE WEEKEND. PLEASE REFER
TO NHC FOR THE LATEST TRACK GUIDANCE.

NLISTEMAA

HYDROLOGY...
TWO ISSUES HERE...ONE FOR TODAY AND ANOTHER FOR TOMORROW. FOR
TODAY...PORTIONS OF EAST CENTRAL GEORGIA HAVE REALLY GOTTEN HAMMERED
THE PAST COUPLE OF DAYS. 1- 3- AND 6-HR FLASH FLOOD GUIDANCE
PARTICULARLY LOW IN THESE AREAS. WITH THAT...HAVE OPTED TO ISSUE A
SMALL-SCALE FLASH FLOOD WATCH FOR THESE AREAS...GENERALLY EAST OF A
LINE FROM GAINESVILLE TO WASHINGTON /WILKES COUNTY/. EXPECT A
LARGER-SCALE THREAT FOR TOMORROW AND ALTHOUGH BASIN-AVERAGE QPF FOR
THURSDAY IS LESS THAN AN INCH...THERE WILL BE LOCALLY HIGHER AMOUNTS
AND WITH SUCH SATURATED SOILS IT WILL NOT TAKE MUCH TO PRODUCE
FLOODING. FOR NOW WILL HIGHLIGHT THIS IN THE HWO BUT EXPECT THAT A
FLOOD OR FLASH FLOOD WATCH WILL NEED TO BE ISSUED FOR PORTIONS OF
NORTH GEORGIA EITHER LATER TODAY OR TOMORROW MORNING.

TDP

&&

.AVIATION...
12Z UPDATE...
VFR FOR MOST OF THE METRO TAFS AND CSG...THOUGH AHN AND MCN ARE
VLIFR AFTER RAIN LAST NIGHT. MAY SEE BRIEF IFR TO LOW MVFR CIGS AT
THE OTHER TAF SITES THIS MORNING BUT OTHERWISE VFR EXPECTED AFTER
14Z. EXPECT INCREASE IN SHRA THIS AFTERNOON WITH ISOLATED TO
SCATTERED TSRA...SO WENT VCTS AT NORTHERN TAFS. BEST CHANCES
19-00Z. MAINLY VFR OVERNIGHT EXCEPT IF TSRA/SHRA LINGERS. MAY SEE
BRIEF MVFR AROUND SUNRISE THURSDAY BUT THEN INCREASE IN TSRA
COVERAGE AGAIN AFTER 15Z AS FRONT APPROACHES. WINDS SW THROUGH THE
PERIOD...LIGHT OVERNIGHT AND 4-8KT IN THE AFTERNOON...POSSIBLY
GUSTY IN TSRA.

//ATL CONFIDENCE...12Z UPDATE...
HIGH ON WINDS.
HIGH ON CONVECTION THIS AFTERNOON AND THURSDAY MORNING...MEDIUM ON
TIMING AND IMPACTS TO ATL.
MEDIUM-LOW ON POTENTIAL MVFR/IFR CIGS THIS MORNING AND THURSDAY
MORNING...OTHERWISE HIGH ON CIGS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          89  70  87  71 /  60  60  70  60
ATLANTA         88  71  86  72 /  60  60  70  60
BLAIRSVILLE     85  67  82  67 /  70  60  70  40
CARTERSVILLE    88  71  87  71 /  70  60  70  40
COLUMBUS        90  73  88  73 /  50  50  70  60
GAINESVILLE     87  71  85  70 /  70  60  70  60
MACON           90  71  89  73 /  50  50  70  70
ROME            89  71  88  71 /  70  60  60  40
PEACHTREE CITY  88  70  87  71 /  60  60  70  60
VIDALIA         91  73  89  73 /  50  30  70  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR THE FOLLOWING ZONES: BANKS...CLARKE...HALL...
JACKSON...MADISON...OGLETHORPE...WILKES.

&&
Hazardous weather outlook, Jul 10, 3:54 AM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 AM EDT WED JUL 10 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
454 AM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF EAST CENTRAL GEORGIA...

AMPLE MOISTURE AND DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE STATE THIS AFTERNOON AND EVENING. THE
GROUND IS SATURATED AND ADDITIONAL HEAVY RAIN COULD LEAD TO FLOODING
OR FLASH FLOODING. RESIDENTS ARE URGED NOT TO LET THEIR GUARD DOWN
DURING THIS PROLONGED CONVECTIVE LOCALLY HEAVY RAINFALL PERIOD.

WEATHER HAZARDS EXPECTED...

PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL THIS AFTERNOON AND
EVENING MAY LEAD TO ADDITIONAL FLASH FLOODING AND RIVER
FLOODING...ESPECIALLY ACROSS EAST CENTRAL GEORGIA WHERE HEAVY
RAINS HAVE FALLEN FOR THE LAST FEW DAYS. RAINFALL AMOUNTS
AVERAGING AROUND HALF AN INCH CAN BE EXPECTED ACROSS THE
AREA...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. WHILE THIS AMOUNT OF
RAIN IS NOT PARTICULARLY HIGH... SOILS ARE EXTREMELY SATURATED AND
RIVER LEVELS ARE HIGH...THUS IT WILL NOT TAKE MUCH TO PRODUCE
ADDITIONAL FLOODING.

THUNDERSTORMS WILL PRODUCE OCCASIONAL LIGHTNING AND WIND GUSTS TO
UP TO 40 MPH. WITH SATURATED SOILS...IT WILL NOT TAKE MUCH WIND TO
DOWN TREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ALTHOUGH THE RAINFALL THROUGH THE WEEK AND INTO THIS WEEKEND WILL
NOT BE AS PROLONGED OR WIDESPREAD AS WHAT WE SAW LAST WEEK...THERE
WILL STILL BE PERIODS OF MODERATE TO HEAVY RAINFALL IN SHOWERS AND
THUNDERSTORMS. THIS IS ESPECIALLY THE CASE THURSDAY AND FRIDAY AS
A FRONT MOVES INTO THE STATE. NORTH GEORGIA WILL AGAIN HAVE THE
BEST CHANCES FOR ADDITIONAL RAINFALL AND THERE IS SOME CONCERN
THAT ACCUMULATING HIGH RAINFALL TOTALS MAY LEAD TO MORE
SIGNIFICANT FLOODING ACROSS THE AREA. PERSONS PLANNING OUTDOOR
ACTIVITIES FOR THE NEXT SEVERAL DAYS SHOULD MONITOR THE LATEST
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 10, 8:07 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
907 AM EDT WED JUL 10 2013

GAZ107-101330-
907 AM EDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PULASKI COUNTY
UNTIL 930 AM EDT...

AT 904 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OCMULGEE PUBLIC FISHING AREA...MOVING
SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...AND WIND GUSTS TO 35
MPH AS IT MOVES ACROSS PULASKI COUNTY THROUGH 930 AM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE OCMULGEE PUBLIC FISHING
AREA...BROWNDALE...PULASKI STATE PRISON...WALLACE...MOBLEY
CROSSING...HARTFORD...FINLEYSON AND HAWKINSVILLE. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3227 8361 3230 8361 3238 8354 3240 8352
      3239 8351 3240 8350 3227 8335 3225 8337
      3222 8334 3212 8352
TIME...MOT...LOC 1306Z 328DEG 8KT 3237 8353
Special weather statement, Jul 10, 8:30 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 AM EDT WED JUL 10 2013

GAZ107-101400-
930 AM EDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PULASKI COUNTY
UNTIL 1000 AM EDT...

AT 928 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PULASKI STATE PRISON...MOVING SOUTHEAST AT 5
MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS PULASKI COUNTY...INCLUDING AREAS AROUND
OCMULGEE PUBLIC FISHING AREA...BROWNDALE...PULASKI STATE PRISON...
HAWKINSVILLE...OCMULGEE BANKS...WALLACE...MOBLEY CROSSING AND
HARTFORD. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3225 8361 3230 8361 3240 8352 3239 8351
      3240 8350 3227 8335 3225 8337 3220 8332
      3213 8338 3213 8341 3212 8344
TIME...MOT...LOC 1331Z 308DEG 6KT 3231 8351
Special weather statement, Jul 10, 8:43 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
943 AM EDT WED JUL 10 2013

GAZ109-101430-
943 AM EDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND 35 MPH WINDS IN
DODGE COUNTY UNTIL 1030 AM EDT...

AT 940 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS THAT STRETCHED FROM NEAR DUBOIS TO
ABOUT 5 MILES WEST OF EASTMAN...AND MOVING EAST AT 10 MPH.

FREQUENT LIGHTING AND WIND GUSTS TO 35 MPH CAN BE EXPECTED. RAINFALL
AMOUNTS OF AROUND ONE INCH OR MORE IS LIKELY ACROSS MAINLY NORTH AND
CENTRAL DODGE COUNTY. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL
WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO
LIKELY.

&&

LAT...LON 3212 8331 3215 8332 3218 8330 3220 8333
      3228 8334 3232 8328 3234 8330 3245 8317
      3242 8313 3215 8300 3216 8295 3210 8296
      3207 8301
TIME...MOT...LOC 1341Z 266DEG 10KT 3230 8326 3223 8323
          3217 8326
Special weather statement, Jul 10, 9:00 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1000 AM EDT WED JUL 10 2013

GAZ083-095-096-107-101500-
1000 AM EDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TWIGGS...
PULASKI...BLECKLEY AND HOUSTON COUNTIES UNTIL 1100 AM EDT...

AT 954 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN FROM ELKO THROUGH COCHRAN
TO ALLENTOWN. THE STORMS WERE MOVING TO THE SOUTHEAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN AS THEY MOVE ACROSS TWIGGS...PULASKI...
BLECKLEY AND HOUSTON COUNTIES THROUGH 1100 AM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE OCMULGEE PUBLIC FISHING AREA...
BROWNDALE...MAGNOLIA...CARY...GROVANIA...HAYNEVILLE...ELKO...
KLONDIKE...ROYAL...COLEY STATION...PORTER...PAULK...PULASKI STATE
PRISON...WALLACE AND MOBLEY CROSSING.

HEAVY DOWNPOURS WILL CAUSE TEMPORARY STREET FLOODING AND PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3214 8346 3224 8362 3225 8360 3229 8361
      3229 8369 3234 8376 3265 8327 3244 8315
      3245 8318 3234 8330 3232 8328 3228 8334
      3225 8337 3223 8336
TIME...MOT...LOC 1353Z 320DEG 2KT 3239 8346

16
Special weather statement, Jul 10, 10:04 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1104 AM EDT WED JUL 10 2013

GAZ097-101600-
1104 AM EDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND HEAVY
RAIN IN LAURENS COUNTY UNTIL NOON EDT...

AT 1059 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS OVER DUBLIN AND ALONG INTERSTATE 16...
MOVING EAST AT 5 MPH. LOCALIZED RAINFALL AMOUNTS AROUND ONE INCH
HAVE OCCURRED SINCE 1000 AM EDT. ANOTHER INCH OR TWO OF RAIN WILL
BE POSSIBLE THROUGH NOON.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN AS THEY MOVE ACROSS LAURENS COUNTY THROUGH
NOON EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
HARLOW...CHAPPELLS MILL...RENTZ...EAST DUBLIN...DUDLEY...DEXTER...
CADWELL...DUBLIN...ORIANNA...ROCKLEDGE...MINTER AND LOWERY.

HEAVY DOWNPOURS WILL CAUSE TEMPORARY STREET FLOODING AND PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3234 8309 3258 8323 3268 8303 3255 8269
      3252 8268 3250 8264 3246 8265 3246 8269
      3241 8270 3234 8275 3231 8272 3227 8276
      3223 8282
TIME...MOT...LOC 1501Z 288DEG 4KT 3248 8290

16

The radar

The Robins AFB radar (KJGX), 42 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Flash Flood, Pulaski

When
July 10, 10:30 AM EST to 1:35 PM EST
Where
Pulaski County, 3.45 mi N of Browndale to 3.61 mi W of Browndale
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.349, -83.572

The Pulaski County emergency manager reported ditches overflowed a portion of Buck Creek Road east of Klondike with two feet of water and flooded a residential yard. A portion of Georgia Highway 26 near Browndale had erosion damage due to an overflowing culvert.

Flash Flood, Houston

When
July 10, 10:30 AM EST to 1:35 PM EST
Where
Houston County, 0.62 mi W of Klondike to 0.23 mi SW of Klondike
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.349, -83.581

The Houston County emergency manager reported a portion of Barrett Road near Klondike had a culvert washed out which damaged the road.

Thunderstorm Wind, Haralson

When
July 10, 2:10 PM EST
Where
Haralson County, 2.15 mi NNW of Poplar Springs
Measured
40 kt (46 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
33.830, -85.290

The Polk County 911 Center reported that a tree was blown down on Highway 100.

Thunderstorm Wind, Polk

When
July 10, 2:15 PM EST
Where
Polk County, 0.57 mi E of Antioch
Measured
40 kt (46 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
33.950, -85.160

The Polk County 911 Center reported that a tree was blown down in Antioch.

Thunderstorm Wind, Jackson

When
July 10, 3:40 PM EST
Where
Jackson County, 0.9 mi SW of Apple Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.160, -83.510

The Jackson County 911 Center reported that several trees were blown down in the Apple Valley area.

Thunderstorm Wind, Clarke

When
July 10, 5:00 PM EST to 5:05 PM EST
Where
Clarke County, 2.21 mi NW of Princeton to 1.35 mi WNW of (Ahn)athens Muni Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
33.946, -83.422

The Clarke County 911 Center reported that several trees were blown down across the Athens area.

Flash Flood, Whitfield

When
July 10, 9:00 PM EST to July 11, 12:00 AM EST
Where
Whitfield County, 1.35 mi WNW of Keiths Mill to 0.42 mi NW of Keiths Mill
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.739, -84.901

The Whitfield County emergency manager reported a portion of Airport Road near the Murray county line is closed due to two feet of water covering the roadway.

Thunderstorm Wind, Dade

When
July 10, 10:00 PM EST to 10:05 PM EST
Where
Dade County, 1.84 mi SW of Cole City to 0.92 mi NNW of Gass
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.931, -85.593

The Dade County Emergency Manager reported that several trees were blown down across the county. One fell on to Highway 301 near the state line and another fell on Highway 136 West.

Flash Flood, Dade

When
July 10, 10:16 PM EST to July 11, 1:00 AM EST
Where
Dade County, 1.7 mi W of Rising Fawn to 0.57 mi E of Wildwood
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.750, -85.550

The Dade County emergency manager reported several roads were flooded. Yards of residences were also beginning to flood. The stage height at a USGS stream gage on Lookout Creek near New England reached flood stage of 12 feet. The creek crest at 15.3 feet. Minor flooding occurred with 1 to 3 feet over several roads...such as Sells Lane in Trenton...Mason Road near Rising Fawn and Creek Road near New England.

Thunderstorm Wind, Chattooga

When
July 10, 10:50 PM EST to 10:55 PM EST
Where
Chattooga County, Mineral Springs to 0.93 mi NE of Trion
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.480, -85.480

The Chattooga County Emergency Manager reported that trees were blown down from Menlo to Trion.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467980, 467986, 467887, 467886, 467888, 467890, 468014, 467894, 468031, 467893.